Advertisement

The Medicine Cabinet-Ask the Harvard Experts: Studies suggest joint pain unlikely side effect of blood-thinner

Q: I take the blood-thinner Xarelto. Are joint pains one of the side effects?

A: Xarelto (rivaroxaban) is one of the new oral anti-coagulant drugs. Doctors prescribe it to prevent or treat potentially dangerous blood clots. In the past, the only oral drug available for this indication was warfarin (Coumadin).

Rivaroxaban was first approved by the U.S. Food and Drug Administration in 2011 for people with non-valvular atrial fibrillation to prevent stroke. Now doctors can also prescribe it to treat deep vein thrombosis (DVT) and blood clots in the lung (pulmonary emboli).

At this time, the most commonly reported side effects of rivaroxaban include:

1. Bleeding

2. Abdominal discomfort

3. Itching

4. Muscle pain

Joint pain is not listed as a reported side effect in this drug's package insert (the FDA-required information provided to health professionals).

Also, studies done so far have not suggested that joint pain is side effect of rivaroxaban. In one study, 3.7 percent of study subjects taking the drug reported back pain and 1.7 percent reported osteoarthritis (while about 1 percent of those taking placebo reported similar symptoms). However, osteoarthritis is a common, age-related, "wear-and-tear" form of joint degeneration that takes many years to develop. So, it seems unlikely that rivaroxaban was the cause of osteoarthritis in this short-term study.

In other studies, arm or leg pain was reported in 1.7 percent of people taking rivaroxaban. But a similar proportion of those taking a placebo reported such symptoms.

Since this medication has only been around for a few years, it's possible that a particularly rare side effect may not have not been detected yet. Perhaps future research will establish a link between joint pain and rivaroxaban.

For now, if you have joint pain while taking rivaroxaban, I'd say it could be due to a side effect of the drug -- but, it probably is not. And that means it's important to see your doctor to search for a more likely cause.

(Robert H. Shmerling, M.D.,is a practicing physician in rheumatology at Beth Israel Deaconess Medical Center, Boston, Mass., and an Associate Professor in Medicine at Harvard Medical School.)

(For additional consumer health information, please visit http://www.health.harvard.edu.)

(c) 2014 PRESIDENT AND FELLOWS OF HARVARD COLLEGE. ALL RIGHTS RESERVED. DISTRIBUTED BY TRIBUNE CONTENT AGENCY, LLC.

Advertisement
Advertisement